Virginia, 2015

Dense Fog in Virginia, December 17 to 18, 2015

December 17 to 18, 2015 · NWS LWX · 5 events in 5 counties and zones

Ahead of an approaching cold front, low level moisture pooling in the wake of a rain event from passing low pressure combining with light winds led to the development of dense fog.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Ahead of an approaching cold front, low level moisture pooling in the wake of a rain event from passing low pressure combining with light winds led to the development of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 17, 3:15 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 17, 3:15 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EST THU DEC 17 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING. HIGH PRESSURE WILL
SLOWLY BUILD INTO THE AREA FRIDAY AND SATURDAY...FINALLY BECOMING
CENTERED OVER THE REGION EARLY SUNDAY. A COLD FRONT WILL STALL OUT
TO THE NORTHWEST OF THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
BACK EDGE OF RAIN NOW APPROACHING THE BLUE RIDGE MTNS AND MOST OF
IT SHOULD CLEAR THE FCST AREA BY 00Z POSSIBLY LINGERING LONGER
OVER SRN MD. CLOUDS HOWEVER WILL LIKELY STICK AROUND FOR MUCH OF
THE NIGHT. IN PLACES THAT IT CLEARS OUT SOME FOG IS POSSIBLE SINCE
THE WINDS WILL STILL BE LIGHT. WINDS PICK UP LATE TONIGHT SCOURING
OUT ANY FOG AND CLOUDS. OTHERWISE...TURNING COOLER AND BREEZY FRI
UNDER COLD AIR ADVECTION PATTERN.

MID-UPPER LEVEL TROUGH OVER THE GREAT LKS WILL SWING ACROSS THE
AREA FRI EVENING WITH STEEP LAPSE RATES AND RISING EQUILIBRIUM
LEVELS. UPSLOPE SNOW SHOWERS LIKELY OVER THE POTOMAC HIGHLANDS
WITH ABOUT AN INCH OR TWO OF SNOW POSSIBLE OVER THE FAVORED HIGHER
TERRAIN. CAN'T EVEN RULED OUT SOME FLURRIES MAKING EAST OF THE
MTNS IN STRENGTHENING NW FLOW. OTHERWISE...TURNING COLDER AND
BREEZY WITH TEMPS FALLING INTO THE 20S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
HEIGHTS REACH THEIR MINIMUM EARLY SATURDAY AND RISE STEADILY
THROUGH THE REST OF THE WEEKEND AS RIDGING BUILDS EASTWARD. LOOKS
LIKE ANY SNOW SHOWERS SHOULD BE MOSTLY OVER IN THE FAVORED UPSLOPE
AREAS WEST OF THE ALLEGHENY FRONT BY EARLY SATURDAY MORNING AS
FLOW WILL BECOME ANTI-CYCLONIC BY THEN AND THE TROUGH AXIS WILL
HAVE PASSED. COLD AIR ALOFT UNDER HIGH PRESSURE BUILDING FROM THE
WEST WILL RESULT IN A CHILLY DAY...POSSIBLY STAYING IN THE 30S ALL
DAY AS CLOSE AS THE DC AND BALTIMORE NORTHWESTERN SUBURBS. KEEP
LOWS WARMER THAN MAV GUIDANCE ON SATURDAY NIGHT BUT WITH HIGH
PRESSURE BUILDING OVERHEAD AND CLEAR SKIES WITH LIGHT
WINDS...READINGS COULD BE NOTABLY COLDER THAN CURRENT FORECAST AND
SOME AREAS MAY REACH THE HIGH TEENS. SUNDAY WILL BE A DAY OF SOME
RECOVERY AS HIGH PRESSURE SHIFTS EAST AND TEMPERATURES WARM
RAPIDLY ALOFT...BUT STILL EXPECTING 40S MOST AREAS. OTHERWISE
SHOULD BE FAIRLY SUNNY AND WITH LIGHT WINDS IT WILL BE MORE
COMFORTABLE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE OVER MID ATLANTIC REGION KEEPING OUT COLDER
AIRMASS THROUGH THE PERIOD. PVA ON SOUTHERN TRACK AND SLUG OF
MOISTURE FROM GULF OF MEXICO SUPPORTING SIGNIFICANT PRECIPITATION
EVENT MONDAY NIGHT THROUGH WEDNESDAY. NO CHANCE OF A WHITE
CHRISTMAS THIS YEAR.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
IFR CIGS POSSIBLE EVEN LIFR THROUGH ABOUT 03Z TONIGHT. CIGS THEN
LIFT TO 040-060 BUT STILL OVC THEN BECOMING SCT AFTER 12Z. WINDS
PICK UP AFTER 12Z WITH GUSTS 20-25KT.

VFR THRU EARLY NEXT WEEK. WINDS GUSTY FROM THE NORTHWEST
SATURDAY...DIMINISHING BY SUNDAY. POSSIBLE SUB-VFR LATER MONDAY
INTO TUESDAY WITH NEXT SYSTEM BRINGING CLOUDS AND RAIN.

&&

.MARINE...
WINDS BEGIN TO STRENGTHEN LATE TONIGHT WITH SOLID SCA AFTER 09Z
IN COLD AIR ADVECTION PATTERN. CHANCE FOR GALES APPEAR ABOUT
30-50% FRI NIGHT NOT ENOUGH CONFIDENCE THAT IT WILL VERIFY AT THIS
TIME.

SOLID SCA WITH POTENTIAL FOR GALE CONTINUING INTO EARLY SATURDAY
BEFORE HIGH PRESSURE BUILDS OVERHEAD AND ALLOWS WINDS TO SUBSIDE
SUNDAY.

GUSTS 15 TO 20 KNOTS OVER THE BAY MONDAY AFTERNOON AND TUESDAY
AFTERNOON THROUGH WEDNESDAY AFTERNOON.

&&

.TIDES/COASTAL FLOODING...
POSSIBLE MINOR COASTAL FLOODING AT ANNAPOLIS THIS EVENING. HIGH
TIDE IS AT 10 PM. WILL MONITOR CLOSELY BUT HOLD OFF FOR NOW.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY
     FOR ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...CEM
AVIATION...RCM/LFR
MARINE...RCM/LFR/CEM
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Dec 17, 5:15 AM EST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 AM EST THU DEC 17 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180800-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
515 AM EST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE CONDITIONS ARE POSSIBLE ACROSS THE WATERS FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-180800-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
515 AM EST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WIND GUSTS ARE POSSIBLE OVER THE POTOMAC HIGHLANDS SATURDAY
MORNING. A WIND ADVISORY MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Albemarle

When
December 17, 6:53 PM EST to 11:59 PM EST
Where
Albemarle forecast zone
Reported by
AWOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at CHO.

Dense Fog, Culpeper

When
December 17, 8:35 PM EST to 11:55 PM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at CJR.

Dense Fog, Southern Fauquier

When
December 17, 8:35 PM EST to 11:55 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at CHWY.

Dense Fog, Shenandoah

When
December 17, 9:35 PM EST to 11:55 PM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at 8W2.

Dense Fog, Orange

When
December 18, 12:15 AM EST to 2:35 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at GVE.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610312, 610314, 610315, 610311, 610313.